

PreK Counts
Parent Handbook
2023 – 2024

The Hazleton School District Academy

Hazleton Area School District

1059 East 10th Street, Hazleton, 18202

Phone: 570-459-0101



PA PRE-K COUNTS PROGRAM

Welcome to *The Academy*, home of Hazleton Area School District's PreK Counts Program. Our mission is to open the doors of opportunity for every child ages 4-5 to do well in school, in the future, and in life. The District's PreK Counts Program provides the enrolled children a quality pre-kindergarten experience. The Pre-K program follows the Pennsylvania's Learning Standards for Early Childhood to faciliate academic growth, development in social and emotional learning, and prepare the children to be lifelong learners.

Throughout this handbook, you will an outline of the Pre-K Counts program, as well as a copy of the policies and procedures used. The program also follows the district's approved policies which could be found on the district's website under the Board of Education tab on top. It is important for you to read this handbook and keep a copy for your records.

We are looking forward to another successful year in Pre-K Counts.

PICKUP AND DROP OFF PROCEDURE

Mrs. St. Pierre and Mrs. Hartz
rop Off Time: 8:45 am – 8:55 am
ick Up Time: 2:10 pm – 2:15 pm

The safety of the children is the number one priority of the teachers and staff of The Academy. It is extremely important that parents and guardians strickly follow the above drop off and pick up times. Children that come earlier than their scheduled time will be asked to wait with their parent or guardian. Late arrivals, *anything after 9:00 am*, parents/guardians will be required to sign their child in at the main office.

In order for drop off to flow safely, parents/guardians must first park their car in the parking lot. They will then occupany their child to the front door where their child's teacher or teaching assistant will be waiting. The child will enter and go right to their classroom to begin their day.

Pick up will follow a similar flow of safety. Parents/guardians will first need to park their car. They will then walk to the designated front door area where they will wait for their child to be dismissed. The door will be labeled with your child's teacher's name that they will be exiting. We will dismiss the children to their parent/guardian only.



EMERGENCY CARDS

All parents/guardians must complete an emergency card prior to their child starting in the program. This is again for your child's safety. Should your child become ill and need to be released by the nurse earlier, a parent or guardian will need to sign the child out, and the staff at The Academy will only release the children to individuals listed on this card and may be ID'ed at anytime.

CURRICULUM

Curriculums used:

- Creative Curriculum aligned with Fueling Brains program. Creative Curriculum is based on research and implements developmentally appropriate practices in our preschool classrooms.
- Houghton Mifflin Pre-K, a supplemental resource, is an integrated curriculum where children learn by actively engaging in the world around them. It is standards based and recognizes the diversity of children's backgrounds and interests.

FUELING BRAIN

The Fueling Brains program is a hands-on-approach to executive functioning development in students. The program adresses the whole child using the early learning standards. This developmentally appropriate supplimental program that incorporates all the domains of learning to promote acedemic succes, reduces educational gaps, and creates a school ready individual ready for life-long success.

POSITIVE BEHAVIOR SUPPORT

The Hazleton Area School District's PA Pre-K Counts program follows the philosophies of the Pyramid Model for Promoting Social and Emotional Development of Infants and Young Children. The Pyramid Model focuses on:

- Positive relationships with children and families to help support children's socialemotional development and address challenging behaviors.
- Supportive environments such as positive attention, consistent routines, clear expectations and well-designed physical spaces that promote children's engagement and success in the classroom.
- Social-emotional teaching strategies to address the social, communicative, and emotional delays that often lead to challenging behavior.



STUDENT ASSESSMENTS AND PROGRESS

The purpose of student assessment is to guide instructional practices, professional development and to be able to report overall progress of your child. Throughout the school year, there will be assessments where the parents will receive an executive functions progress report.

Throughout the year, your child's teacher will observe your child and provide daily feedback, *if necessary*, on their day and progress. At any time, your child's teacher may request a parent-teacher conference to review any or all areas of development with you.

CLASS DOJO

Class Dojo is an application-based program that allows parents to stay connected to their child's education from any device. Teachers will be using this application throughout the school year to alert parents of weather delays/cancelations, provide virtual instruction during flexible instructional days and send direct messages. Please check your email or text to accept the invite and create an account.

FLEXIBLE INSTRUCTIONAL DAY

Should there be a flexible instructional day, parents will be notified using Class Dojo. The Class Dojo platform will be used along with live Zoom sessions. Lesson content will be aligned to the PA Learning Standards for Early Childhood. Packets can be provided to align with the digital information and daily lessons, if applicable. Packets will be made available for pick-up at the Hazleton School District Academy.

Student attendance and participation will be tracked using a teacher designed form. Daily lessons and activities will be provided using Zoom and Class Dojo. Completed work can be submitted to the teachers when school resumes or posted to the online platform. Student learning will be assessed by the completion of submitted work. All work will be filed and used for documentation of student progression throughout the school year. Daily online instruction will not exceed 30 minutes per day.



For A Brighter Future ATTENDANCE POLICY

Excused absences are defined as those absences when a student is prevented from attending for mental, physical, or other urgent reasons. These can further be defined as illness, family emergency, death of a family member, health or dental appointments, natural disaster, or other extenuating circumstances deemed as excused by the program.

Unexcused absences are absences that are not included in the above definitions of excused absences.

Your child's potential for growth and development is maximized through consistent participation in a high-quality environment. It is very important that your child attends preschool on a regular basis.

We understand that children are susceptible to illness and may miss some days of participation due to illness. Absences due to illness will be considered an <u>excused</u> absence. Please call the office when your child is going to be absent. A <u>Doctor's note is required after 3 consecutive</u> days of absence.

Any <u>unexcused</u> absences that total more than 10 days or 3 consecutive days may be grounds for dismissal from the program. A letter will be sent when this occurs to indicate that you are in jeopardy of losing your slot in the program.

If your child has more than 5 consecutive unexcused absences, a meeting will be held with the parent, the child's PreK Counts Teacher, and the PreK Counts Supervisor.

Lateness – If a child is late (more than 20 min) more than 5 days, this will be considered one unexcused absence. Arriving at school on time is very important.

You will be allowed 2 late arrivals per month. If you are late more than 2 times/month this will be considered an unexcused absence.

- 1. It is very important that you pick up your child on time.
- 2. We would prefer that the children do not leave earlier than scheduled dismissal times.
- 3. It is very important that we have current phone numbers. Please let the office know if your phone number has changed.



For A Brighter Future BEHAVIOR POLICY

Policy Statement:

Praise and positive reinforcement are effective methods of behavior management of children. When children receive positive, non-violent, and understanding interactions from adults and others, they develop good self-concepts, problem solving abilities, and self-discipline. Based on this belief, HASD PA Pre-K Counts uses a positive approach to discipline and practices the following discipline and behavior management techniques.

WE DO:

- COMMUNICATE TO CHILDREN USING POSITIVE STATEMENTS.
- COMMUNICATE WITH CHILDREN ON THEIR LEVEL.
- TALK WITH CHILDREN IN A CALM QUIET MANNER.
- EXPLAIN UNACCEPTABLE BEHAVIOR TO CHILDREN.
- GIVE ATTENTION TO CHILDREN FOR POSITIVE BEHAVIOR.
- PRAISE AND ENCOURAGE THE CHILDREN.
- REASON WITH AND SET LIMITS FOR THE CHILDREN.
- APPLY RULES CONSISTENTLY.
- MODEL APPROPRIATE BEHAVIOR.
- SET UP THE CLASSROOM ENVIRONMENT TO PREVENT PROBLEMS.
- PROVIDE ALTERNATIVES AND REDIRECT CHILDREN TO ACCEPTABLE ACTIVITY.
- GIVE CHILDREN OPPORTUNITIES TO MAKE CHOICES AND SOLVE PROBLEMS.
- LISTEN TO CHILDREN AND RESPECT THE CHILDREN'S NEEDS, DESIRES AND FEELINGS.
- PROVIDE APPROPRIATE WORDS TO HELP SOLVE CONFLICTS.
- USE STORYBOOKS AND DISCUSSION TO WORK THROUGH COMMON CONFLICTS.
- USE A RESEARCH BASED SOCIAL EMOTIONAL CURRICULUM.

If after implementing all the above practices a child's behavior consistently endangers the safety of the children around him/her the staff will:

- 1. Document behavior problems and interventions used.
- 2. Schedule conference with parents.
- 3. Design a behavior plan that is signed daily.
- 4. If necessary, will reach out for onsite coaching/consultation from (PKC specialist, EI Supervisor, ECMHC, Behavioral Health) for support.
- 5. Behavioral Health programs will and can be shared with families at any time.



Example of a weekly schedule. These schedules are subject to change as needed.





Weekly Master Schedule 2023-2024

PRE-KINDERGARTEN Group 1 (½ Right Brain / ½ Left Brain)

Time	Monday	Tuesday	Wednesday	Thursday	Friday	
8:30 - 8:35 5 min	Arrival Routine					
8:35-9:00 25 mins	Independent-LB/Collaborative-RB Activities					
9:00 - 9:20 20 mins	Breakfast- in cafeteria					
9:20-9:35 15 mins	Left Brain Message: Whole Group Movement, Activities and Lessons Language: Word Study - Guided Reading Math: Number Sense - Guided Math					
9:35 - 10:45 1 hr 10 mins	Left Brain Work Cycle: Structured lessons and activities to enhance the capabilities of individual students through Fueling Brains groups & integrated workstations Language: Word Study - Independent Reading - Guided Reading - Closure Math: Math Lesson - Guided Practice - Independent Practice - Closure					
10:45-11:05 20 mins	Gross Motor/Outdoor Play					
11:05 - 11:35 30 mins	LUNCH (Rotate classrooms)					
11:35 - 11:50 15 mins	Right Brain Message: Integrated Lesson:					
11:50 - 1:35 1 hr 45 mins	Right Brain Project Cycle: Inquiry based projects, lessons, and activities to apply the students knowledge using Fueling Brains groups & integrated workstations Language: Science: Social Studies:					
1:35 - 1:55 20 mins	Gross Motor/Outdoor play					
1:55 - 2:00 5 mins	Dismissal					

Teachers: Desdany, Sara, Corrine







Weekly Master Schedule 2023-2024

PRE-KINDERGARTEN Group 2 (½ Right Brain / ½ Left Brain)

Time	Monday	Tuesday	Wednesday	Thursday	Friday		
8:45 - 8:55 5 min	Arrival Routine						
8:55-9:25 30 mins	Independent-LB/Collaborative-RB Activities						
9:25 - 9:45 20 mins	Breakfast- in cafeteria						
9:45-10:00 15 mins	Left Brain Message: Whole Group Movement, Activities and Lessons Language: Word Study - Guided Reading Math: Number Sense - Guided Math						
10:00 - 11:20 1 hr 20 mins	Left Brain Work Cycle: Structured lessons and activities to enhance the capabilities of individual students through Fueling Brains groups & integrated workstations Language: Word Study - Independent Reading - Guided Reading - Closure Math: Math Lesson - Guided Practice - Independent Practice - Closure						
11:20-11:40 20 mins	Gross Motor/Outdoor Play						
11:40 - 12:10 30 mins	LUNCH (Rotate classrooms)						
12:10 - 12:25 15 mins	Right Brain Message: Integrated Lesson:						
12:25 - 1:50 1 hr 25 mins	Right Brain Project Cycle: Inquiry based projects, lessons, and activities to apply the students knowledge using Fueling Brains groups & integrated workstations Language: Science: Social Studies:						
1:50-2:10 20 mins	Gross Motor/Outdoor play						
2:10 - 2:20 5 mins	Dismissal						



Parent and family participation in the PreK program is very important. The program wants to ensure that you are aware of the policies and procedures presented in this handbook. This handbook will also be placed online so that it can be viewed at any time.

We ask that you sign below to indicate you have received your copy of the PreK Parent Handbook. This page will be returned to your child's PreK teacher for documentation and filing purposes. At any time, please feel free to contract them should you have any questions.

Name of Child:		
Print Name:		
Signature:		
Date:		